What you describe—pain during intercourse and tissues that your doctor says are thinning and pale—sounds like vulvovaginal atrophy, also called genitourinary syndrome of menopause (GSM). Since your hysterectomy (if it included your ovaries) or whenever your ovaries stopped producing estrogen, your vaginal tissues have become more fragile and can actually tear. GSM is what we call chronic and progressive, meaning it will continue to get worse over time as a natural consequence of the loss of hormones. If you want to have comfortable intercourse, you’ll need to maintain a treatment plan.
The most likely effective treatment is localized estrogen (in creams, ring, or tablet) or Osphena, a non-estrogen oral medication, or Intrarosa, a non-estrogen vaginal insert. Those are all prescription therapies. If you don’t have access to prescription medications, or in addition to them, vaginal moisturizers can be of some benefit; I’d recommend PrevaLeaf Oasis.
You say that your partner is sometimes away from home for weeks or months at a time for military service. That can also pose some challenges for you. At this point in our lives, we face a “use it or lose it” challenge with our vaginal tissues, circulation, and muscle tone. That means treating your GSM can’t be an off-and-on pattern; you need continuous maintenance. I published an article shortly after MiddlesexMD launched called “Vaginal Patency for Single Women.” While you’re not single, you might follow some of its advice, including the use of a vibrator during those “dry spells” when you’re home alone.
Best of luck in regaining not only comfort but pleasure! Intimacy is an important part of our relationships and our lives.
Dr. Barb DePree, M.D., has been a gynecologist and women’s health provider for almost 30 years and a menopause care specialist for the past ten. Read more about and from her here.